Alert archive / Georgia / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Columbia, SC

September 10, 2008McDuffie County, Georgia

NWS Columbia, SC issued this flash flood warning at Sep 10, 2008, 3:14 AM EDT for McDuffie County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 3:14 AM EDT (07:14 UTC)
Expired
Sep 10, 2008, 6:15 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 127 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 100714
FFWCAE
GAC189-101015-
/O.NEW.KCAE.FF.W.0012.080910T0714Z-080910T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
314 AM EDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF THOMSON...

* UNTIL 615 AM EDT

* AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR     
  ESTIMATES OF 3 TO 4 INCHES HAVE ALREADY FALLEN IN THE AREA. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL 
WEATHER SERVICE TOLL FREE IN COLUMBIA AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3363 8259 3364 8247 3365 8246 3357 8243
      3355 8243 3355 8242 3341 8236 3345 8257
      3361 8264

$$

TTH
1 follow-up statement
000 
WGUS72 KCAE 100832
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT WED SEP 10 2008

GAC189-101015-
/O.CON.KCAE.FF.W.0012.000000T0000Z-080910T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDUFFIE GA-
432 AM EDT WED SEP 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
MCDUFFIE COUNTY...

AT 423 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. RADAR 
ESTIMATES 6 TO 7 INCHES OF RAIN HAVE FALLEN AND ANOTHER 1 TO 2 
INCHES OF RAIN IS POSSIBLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3363 8259 3364 8247 3365 8246 3357 8243
      3355 8243 3355 8242 3341 8236 3345 8257
      3361 8264

$$

TTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:08 AM EDT, 6 minutes earlier.

Area forecast discussion, Sep 10, 3:08 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EDT WED SEP 10 2008

.SYNOPSIS...
A FRONT AND ABUNDANT ATMOSPHERIC MOISTURE WILL INCREASE OUR RAIN
CHANCES THROUGH THURSDAY. AN UPPER LEVEL RIDGE WILL BUILD OVER THE
REGION FRIDAY THROUGH MONDAY. ANOTHER FRONT WILL APPROACH BY
MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
FLAT UPPER RIDGE AXIS WILL REMAIN JUST TO OUR SOUTH...AS UPPER
IMPULSES RIDE BY JUST TO OUR NORTH. LATEST MODELS SLOWER WITH THE
BACK DOOR FRONT...WHICH APPEARS WILL REMAIN JUST NORTH FO OUR
FORECAST AREA TODAY. CONVECTIVE CHECKLIST YIELDS WEAK TO MODERATE
INSTABILITIES. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
IT APPEARS THAT THE FRONT WILL SLIP INTO OUR NORTHERN OR CENTRAL
FORECAST AREA TONIGHT AND STALL THROUGH THURSDAY. FRONTAL
CONVERGENCE AND HIGH PRECIPITABLE WATER VALUES WARRANT CONTINUED
LIKELY POPS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER RIDGE TO BUILD OVER THE SE US/DEEP SOUTH. IT APPEARS THAT THE
FRONT WILL GRADUALLY LIFT BACK NORTH OR BECOME DIFFUSE. GFS BRINGS
ANOTHER FRONT INTO THE REGION MON/TUES TIME PERIOD. WILL MAINTAIN
GOING FORECAST WITH A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
WEAK SLOW MOVING COLD FRONT WILL DRIFT SOUTHWARD THROUGH THE AREA
TODAY AND TONIGHT. A FEW RIPPLES OF ENERGY ALOFT WILL MOVE OVER
FRONT AND HELP GENERATE SHOWERS AND THUNDERSTORMS NEXT 24 HOURS.
AS FRONT SLIPS SOUTHWARD THIS AFTERNOON AND TONIGHT...SOUTH TO
SOUTHEAST WINDS OVER EAST WINDS AT SURFACE WILL HELP CREATE WEAK
ISENTROPIC LIFT TO AID SHOWER DEVELOPMENT AS WELL.

06Z-08Z START OF PERIOD...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DECREASE OVER AREA. 08Z-12Z CONVECTIVE ACTIVITY AT A MINIMUM AS
SCATTERED CLOUDS OR CLEAR SKIES WILL ALLOW FOG AND STRATUS TO
DEVELOP. MVFR CONDITIONS EAST PART OF AREA CAE/CUB WITH CIGS NEAR
2 KFT AND VSBYS 4-5 MILES IN FOG. SOUTH AND WESTERN PARTS
AGS/DNL/OGB IFR CONDITIONS WITH CIGS 0.6-1.0 KFT AND VSBYS 1-2
MILES IN FOG...VSBY 1/2 MILE IN FOG POSSIBLE AT AGS.

12Z-22Z WEDNESDAY FRONT DRAPED ACROSS AREA...MAINLY VFR CONDITIONS
BUT BRIEF IFR-MVFR CONDITIONS POSSIBLE IN SHOWERS AND
THUNDERSTORMS.

AFTER 22 THROUGH 06Z THURSDAY MORNING...FRONT SLIPS SOUTH OF AREA.
MVFR CONDITIONS DEVELOPING WITH CIGS NEAR 2 KFT AND VSBYS 4-5
MILES IN RAIN AND FOG.

WIDESPREAD IFR CONDITIONS MAY OCCUR DURING THE LATE NIGHTS AND
MORNINGS THURSDAY THROUGH FRIDAY ASSOCIATED WITH A MOIST ONSHORE
FLOW AND DIURNAL COOLING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 9, 5:39 AM EDT, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT TUE SEP 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:15 AM EDTFlash Flood WarningCAEColumbia3 hr

Nearby

Flash Flood Warnings in Georgia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.